May  2012, 11(3): 1129-1156. doi: 10.3934/cpaa.2012.11.1129

The dynamics of small amplitude solutions of the Swift-Hohenberg equation on a large interval

1. 

College of Science, Wuhan University of Science and Technology, Wuhan 430065, China

Received  November 2010 Revised  March 2011 Published  December 2011

We study the dynamics of the one dimensional Swift-Hohenberg equation defined on a large interval $(-l,l)$ with Dirichlet-Neumann boundary conditions, where $l>0$ is large and lies outside of some small neighborhoods of the points $n\pi$ and $(n+1/2)\pi,n \in N$. The arguments are based on dynamical system formulation and bifurcation theory. We show that the system with Dirichlet-Neumann boundary conditions can be reduced to a two-dimensional center manifold for each bifurcation parameter $O(l^{-2})$-close to its critical values when $l$ is sufficiently large. On this invariant manifold, we find families of steady solutions and heteroclinic connections with each connecting two different steady solutions. Moreover, by comparing the above dynamics with that of the Swift-Hohenberg equation defined on $R$ and admitting $2\pi$-spatially periodic solutions in [4], we find that the dynamics in our case preserves the main features of the dynamics in the $2\pi$ spatially periodic case.
Citation: Ling-Jun Wang. The dynamics of small amplitude solutions of the Swift-Hohenberg equation on a large interval. Communications on Pure and Applied Analysis, 2012, 11 (3) : 1129-1156. doi: 10.3934/cpaa.2012.11.1129
References:
[1]

S. Agmon, "Lectures on Elliptic Boundary Value Problems," Princeton, N.J. Van Nostrand 1965.

[2]

M. Haragus and G. Iooss, "Local Bifurcations, Center Manifolds, and Normal Forms in Infinite Dimensional Dynamical Systems," Universitext, Springer-Verlag, EDP Sciences, 2011.

[3]

P. C. Hohenberg and J. B. Swift, Effects of additive noise at the onset of Rayleigh-Bénard convection, Phys. Rev., A46 (1992), 4773-4785.

[4]

G. Iooss and M. Adelmeyer, "Topics in Bifurcation Theory and Applications," 2nd edition, Adv. Ser. World Sci., 1998.

[5]

K. Kirchgässner, Wave solutions of reversible systems and applications, J. Diff. Eqns., 45 (1982), 113-127. doi: 10.1016/0022-0396(82)90058-4.

[6]

O. Lanford III, Bifurcation of periodic solutions into invariant tori, in "Lect. Notes in Math.," 322, Springer-Verlag, (1973), 159-192. doi: 10.1007/BFb0060566.

[7]

J. Lega, A. C. Newell and J. V. Moloney, Swift-hohenberg equation for lasers, Phys. Rev. Lett., 73 (1994), 2978-2981. doi: 10.1103/PhysRevLett.73.2978.

[8]

E. Lombardi, "Oscillatory Integrals and Phenomena Beyond all Algebraic Orders," Lect. Notes in Math. 1741, Springer-Verlag, Berlin, 2000. doi: 10.1007/BFb0104102.

[9]

A. Mielke, Reduction of quasilinear elliptic equations in cylindrical domains with applications, Math. Methods Appl. Sci., 10 (1988), 51-66. doi: 10.1002/mma.1670100105.

[10]

Y. Pomeau and P. Manneville, Wavelength selection in cellular flows, Phys. Letters., 75A (1980), 296-298. doi: 10.1016/0375-9601(80)90568-X.

[11]

L. A. Peletier and J. F. Williams, Some canonical bifurcations in the Swift-Hohenberg equation, SIAM J. Appl. Dyn. Syst., 6 (2007), 208-235. doi: 10.1137/050647232.

[12]

D. Ruelle and F. Takens, On the nature of turbulence, Com. Math. Phys., 20 (1971), 167-192. doi: 10.1007/BF01646553.

[13]

J. Swift and P. Hohenberg, Hydrodynamic fluctuations at the convective instability, Phys. Rev., A15 (1977), 319-328. doi: 10.1103/PhysRevA.15.319.

[14]

A. Vanderbauwhede and G. Iooss, Center manifold theory in infinite dimensions, Dynamics Reported: Expositions in Dynamical Systems, 1 (1992), 125-163. doi: 10.1007/978-3-642-61243-5_4.

[15]

L.-J. Wang, Homoclinic and heteroclinic orbits for the $0^2$ or $0^2i \omega$ singularity in the presence of two reversibility symmetries, Quart. Appl. Math., 67 (2009), 1-38.

[16]

K. Yosida, "Fuctional Analysis," Reprint of the $6^{th}$ (1980) edition, Springer-Verlag, 1995.

show all references

References:
[1]

S. Agmon, "Lectures on Elliptic Boundary Value Problems," Princeton, N.J. Van Nostrand 1965.

[2]

M. Haragus and G. Iooss, "Local Bifurcations, Center Manifolds, and Normal Forms in Infinite Dimensional Dynamical Systems," Universitext, Springer-Verlag, EDP Sciences, 2011.

[3]

P. C. Hohenberg and J. B. Swift, Effects of additive noise at the onset of Rayleigh-Bénard convection, Phys. Rev., A46 (1992), 4773-4785.

[4]

G. Iooss and M. Adelmeyer, "Topics in Bifurcation Theory and Applications," 2nd edition, Adv. Ser. World Sci., 1998.

[5]

K. Kirchgässner, Wave solutions of reversible systems and applications, J. Diff. Eqns., 45 (1982), 113-127. doi: 10.1016/0022-0396(82)90058-4.

[6]

O. Lanford III, Bifurcation of periodic solutions into invariant tori, in "Lect. Notes in Math.," 322, Springer-Verlag, (1973), 159-192. doi: 10.1007/BFb0060566.

[7]

J. Lega, A. C. Newell and J. V. Moloney, Swift-hohenberg equation for lasers, Phys. Rev. Lett., 73 (1994), 2978-2981. doi: 10.1103/PhysRevLett.73.2978.

[8]

E. Lombardi, "Oscillatory Integrals and Phenomena Beyond all Algebraic Orders," Lect. Notes in Math. 1741, Springer-Verlag, Berlin, 2000. doi: 10.1007/BFb0104102.

[9]

A. Mielke, Reduction of quasilinear elliptic equations in cylindrical domains with applications, Math. Methods Appl. Sci., 10 (1988), 51-66. doi: 10.1002/mma.1670100105.

[10]

Y. Pomeau and P. Manneville, Wavelength selection in cellular flows, Phys. Letters., 75A (1980), 296-298. doi: 10.1016/0375-9601(80)90568-X.

[11]

L. A. Peletier and J. F. Williams, Some canonical bifurcations in the Swift-Hohenberg equation, SIAM J. Appl. Dyn. Syst., 6 (2007), 208-235. doi: 10.1137/050647232.

[12]

D. Ruelle and F. Takens, On the nature of turbulence, Com. Math. Phys., 20 (1971), 167-192. doi: 10.1007/BF01646553.

[13]

J. Swift and P. Hohenberg, Hydrodynamic fluctuations at the convective instability, Phys. Rev., A15 (1977), 319-328. doi: 10.1103/PhysRevA.15.319.

[14]

A. Vanderbauwhede and G. Iooss, Center manifold theory in infinite dimensions, Dynamics Reported: Expositions in Dynamical Systems, 1 (1992), 125-163. doi: 10.1007/978-3-642-61243-5_4.

[15]

L.-J. Wang, Homoclinic and heteroclinic orbits for the $0^2$ or $0^2i \omega$ singularity in the presence of two reversibility symmetries, Quart. Appl. Math., 67 (2009), 1-38.

[16]

K. Yosida, "Fuctional Analysis," Reprint of the $6^{th}$ (1980) edition, Springer-Verlag, 1995.

[1]

John Burke, Edgar Knobloch. Normal form for spatial dynamics in the Swift-Hohenberg equation. Conference Publications, 2007, 2007 (Special) : 170-180. doi: 10.3934/proc.2007.2007.170

[2]

Toshiyuki Ogawa, Takashi Okuda. Bifurcation analysis to Swift-Hohenberg equation with Steklov type boundary conditions. Discrete and Continuous Dynamical Systems, 2009, 25 (1) : 273-297. doi: 10.3934/dcds.2009.25.273

[3]

J. Burke, Edgar Knobloch. Multipulse states in the Swift-Hohenberg equation. Conference Publications, 2009, 2009 (Special) : 109-117. doi: 10.3934/proc.2009.2009.109

[4]

Jongmin Han, Masoud Yari. Dynamic bifurcation of the complex Swift-Hohenberg equation. Discrete and Continuous Dynamical Systems - B, 2009, 11 (4) : 875-891. doi: 10.3934/dcdsb.2009.11.875

[5]

Peng Gao. Averaging principles for the Swift-Hohenberg equation. Communications on Pure and Applied Analysis, 2020, 19 (1) : 293-310. doi: 10.3934/cpaa.2020016

[6]

Andrea Giorgini. On the Swift-Hohenberg equation with slow and fast dynamics: well-posedness and long-time behavior. Communications on Pure and Applied Analysis, 2016, 15 (1) : 219-241. doi: 10.3934/cpaa.2016.15.219

[7]

Yuncherl Choi, Taeyoung Ha, Jongmin Han, Doo Seok Lee. Bifurcation and final patterns of a modified Swift-Hohenberg equation. Discrete and Continuous Dynamical Systems - B, 2017, 22 (7) : 2543-2567. doi: 10.3934/dcdsb.2017087

[8]

Yanfeng Guo, Jinqiao Duan, Donglong Li. Approximation of random invariant manifolds for a stochastic Swift-Hohenberg equation. Discrete and Continuous Dynamical Systems - S, 2016, 9 (6) : 1701-1715. doi: 10.3934/dcdss.2016071

[9]

Yixia Shi, Maoan Han. Existence of generalized homoclinic solutions for a modified Swift-Hohenberg equation. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3189-3204. doi: 10.3934/dcdss.2020114

[10]

Shengfu Deng. Periodic solutions and homoclinic solutions for a Swift-Hohenberg equation with dispersion. Discrete and Continuous Dynamical Systems - S, 2016, 9 (6) : 1647-1662. doi: 10.3934/dcdss.2016068

[11]

Kevin Li. Dynamic transitions of the Swift-Hohenberg equation with third-order dispersion. Discrete and Continuous Dynamical Systems - B, 2021, 26 (12) : 6069-6090. doi: 10.3934/dcdsb.2021003

[12]

Jongmin Han, Chun-Hsiung Hsia. Dynamical bifurcation of the two dimensional Swift-Hohenberg equation with odd periodic condition. Discrete and Continuous Dynamical Systems - B, 2012, 17 (7) : 2431-2449. doi: 10.3934/dcdsb.2012.17.2431

[13]

Mei Ming. Weighted elliptic estimates for a mixed boundary system related to the Dirichlet-Neumann operator on a corner domain. Discrete and Continuous Dynamical Systems, 2019, 39 (10) : 6039-6067. doi: 10.3934/dcds.2019264

[14]

Sándor Kelemen, Pavol Quittner. Boundedness and a priori estimates of solutions to elliptic systems with Dirichlet-Neumann boundary conditions. Communications on Pure and Applied Analysis, 2010, 9 (3) : 731-740. doi: 10.3934/cpaa.2010.9.731

[15]

Masoud Yari. Attractor bifurcation and final patterns of the n-dimensional and generalized Swift-Hohenberg equations. Discrete and Continuous Dynamical Systems - B, 2007, 7 (2) : 441-456. doi: 10.3934/dcdsb.2007.7.441

[16]

Claudia Valls. The Boussinesq system:dynamics on the center manifold. Communications on Pure and Applied Analysis, 2005, 4 (4) : 839-860. doi: 10.3934/cpaa.2005.4.839

[17]

Yu-Hao Liang, Shin-Hwa Wang. Classification and evolution of bifurcation curves for a one-dimensional Dirichlet-Neumann problem with a specific cubic nonlinearity. Discrete and Continuous Dynamical Systems, 2020, 40 (2) : 1075-1105. doi: 10.3934/dcds.2020071

[18]

Yanni Guo, Genqi Xu, Yansha Guo. Stabilization of the wave equation with interior input delay and mixed Neumann-Dirichlet boundary. Discrete and Continuous Dynamical Systems - B, 2016, 21 (8) : 2491-2507. doi: 10.3934/dcdsb.2016057

[19]

Lianzhang Bao, Wenxian Shen. Logistic type attraction-repulsion chemotaxis systems with a free boundary or unbounded boundary. I. Asymptotic dynamics in fixed unbounded domain. Discrete and Continuous Dynamical Systems, 2020, 40 (2) : 1107-1130. doi: 10.3934/dcds.2020072

[20]

Camillo De Lellis, Emanuele Spadaro. Center manifold: A case study. Discrete and Continuous Dynamical Systems, 2011, 31 (4) : 1249-1272. doi: 10.3934/dcds.2011.31.1249

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (74)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]